MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA CERVICAL PLATE VARIABLE SELF-DRILLING SCREW DIAM. 4X16MM (2X); SPINE CERVICAL PLATE

MEDACTA INTERNATIONAL SA CERVICAL PLATE VARIABLE SELF-DRILLING SCREW DIAM. 4X16MM (2X); SPINE CERVICAL PLATE
Model Number 03.70.018
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/20/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 24 january 2022: lot 1822488: (b)(4) items manufactured and released on 23-dec-2020.Expiration date: 2025-dec-03.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event.
 
Event or Problem Description
During the 3-level acdf (from 4 to 7) procedure when the surgeon was implanting the screws, one screw broke during implantation.The surgeon then proceeded to implant another screw which also broke.The agent provided the surgeon with a screw removal kit and the surgeon was able to remove one of the screws and implant a new one in its place.The other screw (on c4) remained as the surgeon was not able to remove it.There was a 40-minute delay and the surgery was completed successfully.A loaner set was utilized.The patient had a hard bone.Additional anesthesia was administered.Total surgery time 2 hours 45 minutes.
 
Additional Manufacturer Narrative
Investigation performed by r&d with the available info on 19 april 2022: based on the available information reported in this event, it was assumed that it was difficult to position the screws because bone density was hard.During the procedure it is always recommended to prepare the pilot hole with drilling and tapping, in order to ease screw positioning while avoiding unexpected failure.The combination of not tapping and hard bone arises the probability of screw damage and failure.In fact, these circumstances can generate potential torsional stress at the implant-instrument interface that might lead to breakage.The instrument set is provided with a modular rigid screwdriver and inner shaft (ref.03.70.10.0060 & 03.70.10.0058) that can be fully secured with the screw bone, after the removal of the small locking screw.This screwdriver provides superior stability of the screw during positioning while reducing the toggle and the stress at the interface.The procedure for this driver is explained in the related surgical technique.Additionally, the instrument set includes instruments that can be used for screw removal in case of failure: screw removal (ref.03.70.10.0002) and the locking screw extractor (ref.03.70.10.0022).Those instruments were specifically designed for that purpose.It was reported that after the first screw positioning and removal, after tapping, the following screw positioning was done with no issue.For what concern the broken screw that remained in the patient, it was reported that it stands fully seated in the plate hole and did not protrude from the plate.In this circumstance screw migration cannot be predicted, even considering that the screw struggle to advance due to hard bone and that it was not possible to remove it at all.Section h1 was modified in malfunction.

Brand Name
CERVICAL PLATE VARIABLE SELF-DRILLING SCREW DIAM. 4X16MM (2X)
Common Device Name
SPINE CERVICAL PLATE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ   6874
Manufacturer Contact
stefano baj
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key13505837
Report Number3005180920-2022-00117
Device Sequence Number12093557
Product Code KWQ
UDI-Device Identifier07630030840029
UDI-Public07630030840029
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K140361
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/03/2025
Device Model Number03.70.018
Device Catalogue Number03.70.018
Device Lot Number1822488
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2022
Supplement Date Received by Manufacturer01/20/2022
Initial Report FDA Received Date02/10/2022
Supplement Report FDA Received Date05/17/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/23/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown